The Community Overdose Action Team of Montgomery County is warning residents that they may be in danger of overdose just by coming in contact with drugs that contain fentanyl, a powerful synthetic opioid drug commonly mixed with heroin.
The warning comes just days after an East Liverpool, Ohio police officer overdosed after coming into contact with suspected fentanyl during a traffic stop on Friday. The officer’s near-fatal overdose occurred after he brushed the substance off his uniform. It took four doses of naloxone, which carries the brand name Narcan, to revive him.
The incident highlights the danger to police and public of accidental exposure to fentanyl — a synthetic opioid that is 50 to 100 times more powerful than heroin and can be absorbed through the skin or by inhalation.
A recent report by Wright State University found that of 100 overdose deaths reviewed, 99 percent had illicit fentanyl in their systems. It is potentially lethal in even very small quantities.
As a result, COAT advises that first-responders should use caution during operations such as traffic stops, drug buys or arrests, and rescues.
Family and friends of persons at risk of a drug overdose or those using opioids should carry Narcan. Always call 911 in a life-threatening situation and do not leave the victim alone.
For more information on how to obtain and use naloxone contact Project DAWN, through CrisisCare at 937-224-4646 or CarePoint at 937-496-7133.
Thank you for reading the Dayton Daily News and for supporting local journalism. Subscribers: log in for access to your daily ePaper and premium newsletters.
Thank you for supporting in-depth local journalism with your subscription to the Dayton Daily News. Get more news when you want it with email newsletters just for subscribers. Sign up here.